Texas, 2024

Drought in Texas, September 12 to 18, 2024

September 12 to 18, 2024 · NWS SHV · 1 event in 1 county or zone

Severe (D2) drought conditions developed across Bowie County Texas during mid September. This was in response to a flash drought that resulted from an exceptionally hot and dry period during the late summer, beginning in August with well below normal rainfall and an extended period of upper 90s to triple-digit high temperatures.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions developed across Bowie County Texas during mid September. This was in response to a flash drought that resulted from an exceptionally hot and dry period during the late summer, beginning in August with well below normal rainfall and an extended period of upper 90s to triple-digit high temperatures. The total rainfall amounts during this late summer period were only near 25% of normal or less. This dryness contributed to lower than normal streamflow observed across area creeks and streams through mid September before more appreciable rainfall occurred later in the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 11, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Sep 11, 11:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1215 AM CDT Thu Sep 12 2024

...New AVIATION...

.UPDATE...
Issued at 836 PM CDT Wed Sep 11 2024

Main change to the forecast for this evening was to increase PoPs
in some areas that continue to see persistent rainfall. In
addition to that, I removed wording of thunder from the forecast
for tonight. We have failed to see any lightning strikes all
afternoon and evening so I have made the decision to remove it.
Otherwise, no major changes were made to the forecast for tonight.
/33/

&&

.SHORT TERM...
(This evening through Thursday Night)
Issued at 234 PM CDT Wed Sep 11 2024

Landfall of Hurricane Francine is imminent through the next 6-12
hours with marginal adjacent impacts to the Four State Region.
Rain bands from this circulation will expand in coverage while the
wind field from Francine, shifting northward and parallel to the
Mississippi River, will produce some gradual backing to surface
winds areawide. Winds may gust to 25 mph at their strongest near
our easternmost zones, with corresponding rainfall totals
overnight into tomorrow night approaching an additional 1-1.5
inches with isolated higher amounts possible.

Overall, this activity will produce manageable impacts well east
of I-49 while conditions across the rest of the area will remain
moderated by drier air around the western side of Francine's
circulation. Temperature maximums/minimums will be moderated into
the mid-80s/mid 60s respectively into the end of this week. /16/

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 234 PM CDT Wed Sep 11 2024

Warmer and drier conditions will return to the Four State Region
through the weekend into early next week. This is due to subtle
ridging that will follow the passage of the remnants of Hurricane
Francine, producing slightly above average temperatures with
maximums/minimums warming up to the mid-90s/lower 70s this
weekend. This ridging will weaken ahead of longwave troughing (and
embedded shortwaves) by early next week, allowing for temperatures
to cool to near-normal for this time of the year (temperature
maximums/minimums in the lower 90s/upper 60s, respectively). /16/

&&

.AVIATION...
(06Z TAFS)
Issued at 1215 AM CDT Thu Sep 12 2024

Currently dealing with a mix of IFR and MVFR ceilings with -RA
ongoing across all but our far southwest airspace. Will keep VCSH
across our western half for a few more hours this morning while
holding onto prevailing -RA at the ELD and MLU terminals all
morning and through much of the day. Look for improvement ceiling
wise after sunrise, especially across our NE TX terminals with
improvement coming later in the day at the TXK/SHV terminals and
much later with the ELD/MLU terminals. Kept winds generally near
or below 10kts through much of the morning/daytime hours with
those winds varying from northwest to northeast. Some stronger
gusts will be possible, mainly at the ELD/MLU terminals through
the daytime hours.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  65  90  71 /  30   0   0   0
MLU  73  62  87  65 /  60  10   0   0
DEQ  82  59  91  63 /  30   0   0   0
TXK  80  63  91  66 /  30   0   0   0
ELD  71  60  86  62 /  60  10   0   0
TYR  85  65  93  73 /  10   0   0   0
GGG  81  63  91  69 /  10   0   0   0
LFK  84  64  92  71 /  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...16
LONG TERM....16
AVIATION...13
Hazardous weather outlook, Sep 11, 1:23 PM CST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
223 PM CDT Wed Sep 11 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-121930-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
223 PM CDT Wed Sep 11 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will be possible across portions of
central and north central Louisiana, and Deep East Texas through
this afternoon and tonight. This is in advance of Hurricane
Francine approaching from the south. Though severe weather is not
expected, gusty winds and lightning may accompany any storms that
develop.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain showers and gusty winds should continue across portions of the
Four State Region into Thursday as Hurricane Francine moves further
inland. Rain is expected to move out of the area Thursday evening,
with no hazardous weather expected through the weekend into next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Bowie

When
September 12, 12:00 AM CST to September 18, 11:59 PM CST
Where
Bowie forecast zone
Reported by
Drought Monitor
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217150.